Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 50, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Aug 3, 2005, 7:07 PM EDT for Onslow County, North Carolina. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2005, 7:07 PM EDT (23:07 UTC)
- Expired
- Aug 3, 2005, 7:45 PM EDT
- In force
- 38 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Counties, with a storm outline in the text
County Onslow County, NC
The radar
The Morehead City radar (KMHX), 47 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 7:25 PM EDT | HAIL 0.75 | Camp Lejeune, NC | PUBLIC REPORTED PENNY SIZED HAIL NEAR HIGHWAY 24 AT CAMP LEJEUNE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 11.1 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -282 J/kg
- Mixed-layer LCL
- 1352 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -40 m²/s²
- 0-3 km storm-relative helicity
- -52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KMHX 032307 SVRMHX NCC133-032345- /O.NEW.KMHX.SV.W.0050.050803T2307Z-050803T2345Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 707 PM EDT WED AUG 3 2005 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ONSLOW COUNTY IN EASTERN NORTH CAROLINA * UNTIL 745 PM EDT * AT 703 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HALF MOON...OR NEAR JACKSONVILLE...AND MOVING SOUTH AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... NEW RIVER AIR STATION AROUND 720 PM EDT... VERONA AROUND 730 PM EDT... IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY STRUCTURE UNTIL IT PASSES. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN DO SO SAFELY. LAT...LON 3488 7723 3491 7755 3463 7766 3460 7729 $$ 24
1 follow-up statement
000 WWUS52 KMHX 032330 SVSMHX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 729 PM EDT WED AUG 3 2005 NCC133-032345- /O.CON.KMHX.SV.W.0050.000000T0000Z-050803T2345Z/ ONSLOW NC- 729 PM EDT WED AUG 3 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 745 PM EDT FOR ONSLOW COUNTY... AT 721 PM EDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM PRODUCING PENNY SIZE HAIL AT CAMP LEJEUNE. THIS STORM WAS LOCATED NEAR NEW RIVER AIR STATION...OR NEAR JACKSONVILLE...MOVING SOUTH AT 25 MPH. IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY STRUCTURE UNTIL IT PASSES. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN DO SO SAFELY. LAT...LON 3488 7723 3491 7755 3463 7766 3460 7729 $$ 24
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:58 PM EDT, 4 hours 9 minutes earlier.
Area forecast discussion, Aug 3, 2:58 PM EDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 258 PM EDT WED AUG 3 2005 .SHORT TERM (TONIGHT THROUGH SATURDAY)...ISOLATED THUNDERSTORMS HAVE FORMED JUST NORTH OF THE REGION THIS AFTERNOON. ALTHOUGH CU FIELDS ACROSS ESTRN NC ARE NOT IMPRESSIVE, THESE STORMS WILL DRIFT SOUTH TOWARD THE REGION AND ASSCTD OUTFLOW COULD TRIGGER ADDITIONAL ISOLD STORMS THROUGH EARLY EVENING. TSTMS SHOULD END AROUND SUNSET WITH LOSS OF HEATING. THEREAFTER EXPECTING QUIET WX WITH MAINLY CLR SKIES/LGT WINDS AND PATCHY FOG. LOWS WILL BE AROUND 70. THE FORECAST FOR THU-SAT WILL BE SIMILAR TO TODAY AS WEAK HIGH PRES TO THE NORTHWEST SHIFTS OFF THE COAST FRI ALLOWING A WEAK FRONT TO SETTLE OVER THE MID ATLC WHERE IT WILL WASH OUT. SFC PRESSURES REMAIN RELATIVELY HIGH ACROSS ESTRN NC WITH ONLY MARGINAL AMOUNTS OF MOIST AND WEAK FORCING FOR ORGANIZED PCPN EVENTS. THE NAM WAS BONE DRY THROUGH SAT WITH THE GFS PAINTING ISOLD DIURNAL SEA BREEZE CONVECTION. MOS POPS WERE WELL BELOW CLIMO. SURFACE BASED CAPE AND LIS WILL ENOUGH TO SUPPORT A FEW ISOLD STORMS EACH DAY BUT AERIAL COVERAGE WILL BE 10% OR LESS...THUS I OPTED TO KEEP POPS OUT OF THE FORECAST SINCE MOST LOCATIONS WILL BE DRY. LATER SHIFTS CAN FINE TUNE IF PCPN PATTERN BECOMES MORE APPARENT. HIGHS WILL BE IN THE LOWER 90S WITH A FEW MIDDLE 90S IN THE NORMALLY HOT SPOTS. THIS IN COMBINATION WITH DEWPOINTS IN THE LOWER TO MIDDLE 70S WILL PRODUCE HI VALUES OF 100-105 DEGREES. OVERNIGHT LOWS WILL BE IN THE LOWER 70S INLAND/MIDDLE 70S COAST. && .LONG TERM (SATURDAY NIGHT THROUGH WEDNESDAY)...THE SURFACE FRONT WASHES OUT TO THE NORTH SUNDAY WHILE BERMUDA HIGH PRES RIDGES INTO AREA FROM THE EAST. THE SW ATLC UPPER RIDGE WILL RETROGRADE TOWARD THE GOM THROUGH THE PERIOD. A SERIES OF DIFFICULT TO TIME PERTURBATIONS WILL ROTATE AROUND THE HIGH IN A RING OF FIRE FASHION TO PRODUCE SCT SHOWERS AND TSTMS. SINCE TIMING THESE PCPN EVENTS IS IMPOSSIBLE FAR OUT IN TIME...WE WILL BROADBRUSH A LOW CHANCE POP THROUGH THE PERIOD. TEMPERATURES WILL BE CLOSE TO SEASONAL NORMS. && .AVIATION...MOSTLY VFR CONDITIONS EXPECTED THIS EVENING...EXCEPT FOR BRIEF MVFR CIG/VSBY IN ISOLD CONVECTION. PATCHY FOG SHOULD DEVELOP LATE TONIGHT/EARLY THU...PRODUCING MVFR VSBY. VFR CONDITIONS EXPECTED TO RETURN TO MOST AREAS BY 13Z. && .MARINE...HIGH PRES IN THE MID AND UPPER LVLS WILL CONTINUE TO PROVIDE GOOD BOATING CONDITIONS ACROSS THE REGION FOR THE REST OF THE FCST PERIOD. SOME RESIDUAL 2 TO 3 FT 8-9 SEC SE SWELL ASSOCIATED WITH T.S HARVEY AND THE MID ATLANTIC HIGH WILL CONTINUE TO REACH THE REGION...KEEPING SEAS AROUND THE 3FT MARK DESPITE WINDS GENERALLY 10 KT OR LESS. PREFERRED THE ETA12 WINDS FOR THE SHORT TERM AND A HPC/GFS BLEND FOR THE EXTENDED. WNAWAVE SEA HEIGHTS LOOK REASONABLE. RIP CURRENTS...EXPECT A LOW THREAT ON THU FOR ALL BEACHES WITH LIGHT EAST WINDS AND 2-3FT 8 SEC SWELL. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...NONE. MARINE...NONE. && SHORT TERM...ELARDO LONG TERM...ELARDO AVIATION...PRINGLE MARINE...PRINGLE
Hazardous weather outlook, Aug 3, 3:50 AM EDT, 15 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 350 AM EDT WED AUG 3 2005 AMZ130-135-150-152-154-156-158-NCZ029-044>047-079>081-090>095-098- 103-104-040800- ALBEMARLE SOUND-PAMLICO SOUND- S OF CURRITUCK BEACH LIGHT TO OREGON INLET NC OUT 20 NM- S OF OREGON INLET TO CAPE HATTERAS NC OUT 20 NM- S OF CAPE HATTERAS TO OCRACOKE INLET NC OUT 20 NM INCLUDING THE MONITOR NATIONAL MARINE SANCTUARY- S OF OCRACOKE INLET TO CAPE LOOKOUT NC OUT 20 NM- S OF CAPE LOOKOUT TO N OF SURF CITY NC OUT 20 NM-MARTIN-PITT- WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-MAINLAND HYDE- DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW- OUTER BANKS DARE-OUTER BANKS HYDE- 350 AM EDT WED AUG 3 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. CGG
In the hours before
Local storm report, Aug 3, 5:30 PM EDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
530 PM EDT WED AUG 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL SIMPSON 35.58N 77.28W
08/03/2005 0.75 INCH PITT NC PUBLIC
PENNY SIZED HAIL REPORTED IN THE TOWN OF SIMPSON IN PITT
COUNTY.
&&
VINCENTSpecial weather statement, Aug 3, 5:43 PM EDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 543 PM EDT WED AUG 3 2005 NCZ092-094-095-098-032300- JONES-PAMLICO-CARTERET-ONSLOW- INCLUDING THE CITIES OF...MAYSVILLE...POLLOCKSVILLE...ORIENTAL... ALLIANCE...BAYBORO...ARAPAHOE...MINNESOTT BEACH...VANDEMERE... STONEWALL...MOREHEAD CITY...BEAUFORT...EMERALD ISLE...NEWPORT... JACKSONVILLE 543 PM EDT WED AUG 3 2005 ...VERY STRONG THUNDERSTORMS ARE HEADED TOWARDS ONSLOW...JONES...CARTERET AND PAMLICO COUNTIES... VERY STRONG THUNDERSTORMS IN LENOIR...CRAVEN AND BEAUFORT COUNTIES WILL MOVE SOUTH INTO JONES...ONSLOW...CARTERET AND PAMLICO COUNTIES BY 7:00 PM THIS AFTERNOON. WIND GUSTS UP TO 55 MPH...FREQUENT DEADLY LIGHTNING...SMALL HAIL...AND VERY HEAVY RAINFALL CAN BE EXPECTED WITH THESE THUNDERSTORMS. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. VINCENT
Local storm report, Aug 3, 5:44 PM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
544 PM EDT WED AUG 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TSTM WND DMG 3 S GREENVILLE 35.56N 77.37W
08/03/2005 PITT NC PUBLIC
LARGE TREE LIMBS DOWN JUST SOUTH OF GREENVILLE.
0525 PM HAIL 3 S GREENVILLE 35.56N 77.37W
08/03/2005 0.88 INCH PITT NC PUBLIC
NICKEL SIZE HAIL JUST SOUTH OF GREENVILLE.
&&
JELARDOLocal storm report, Aug 3, 5:50 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
550 PM EDT WED AUG 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND DMG SIMPSON 35.58N 77.28W
08/03/2005 PITT NC PUBLIC
ESTIMATED 60 MPH DOWNBURST KNOCKED DOWN A TREE AND TOSSED
A TRAMPOLINE 100 YARDS INTO A TREE.
0515 PM HAIL SIMPSON 35.58N 77.28W
08/03/2005 0.88 INCH PITT NC PUBLIC
PUBLIC REPORTED NICKEL SIZED HAIL ON TUCKER ROAD IN THE
TOWN OF SIMPSON AT 515 PM.
&&
VINCENTSpecial weather statement, Aug 3, 6:56 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 656 PM EDT WED AUG 3 2005 NCZ092-095-098-040100- JONES-CARTERET-ONSLOW- INCLUDING THE CITIES OF...MAYSVILLE...POLLOCKSVILLE... MOREHEAD CITY...BEAUFORT...EMERALD ISLE...NEWPORT...JACKSONVILLE 656 PM EDT WED AUG 3 2005 ...VERY STRONG THUNDERSTORMS HEADED TOWARDS ONSLOW AND CARTERET COUNTIES... VERY STRONG THUNDERSTORMS IN JONES...CRAVEN AND PAMLICO COUNTIES WILL MOVE SOUTH INTO ONSLOW AND CARTERET COUNTIES BY 7:45 PM THIS AFTERNOON. WIND GUSTS UP TO 55 MPH...FREQUENT DEADLY LIGHTNING...SMALL HAIL...AND VERY HEAVY RAINFALL CAN BE EXPECTED WITH THESE THUNDERSTORMS. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. VINCENT
Special weather statement, Aug 3, 6:56 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 656 PM EDT WED AUG 3 2005 NCZ092-095-098-040000- JONES-CARTERET-ONSLOW- INCLUDING THE CITIES OF...MAYSVILLE...POLLOCKSVILLE... MOREHEAD CITY...BEAUFORT...EMERALD ISLE...NEWPORT...JACKSONVILLE 656 PM EDT WED AUG 3 2005 ...VERY STRONG THUNDERSTORMS HEADED TOWARDS ONSLOW AND CARTERET COUNTIES... VERY STRONG THUNDERSTORMS IN JONES...CRAVEN AND PAMLICO COUNTIES WILL MOVE SOUTH INTO ONSLOW AND CARTERET COUNTIES BY 7:45 PM THIS AFTERNOON. WIND GUSTS UP TO 55 MPH...FREQUENT DEADLY LIGHTNING...SMALL HAIL...AND VERY HEAVY RAINFALL CAN BE EXPECTED WITH THESE THUNDERSTORMS. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. VINCENT
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 3:02 PM EDT | Special Marine Warning | MHX | 43 min | |
| Aug 3, 3:58 PM EDT | Severe Thunderstorm Warning | MHX | Martin | 47 min |
| Aug 3, 4:32 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort, Pitt | 43 min |
| Aug 3, 5:10 PM EDT | Severe Thunderstorm Warning | MHX | Pitt | 50 min |
| Aug 3, 5:10 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort | 50 min |
| Aug 3, 5:28 PM EDT | Severe Thunderstorm Warning | MHX | Lenoir | 47 min |
| Aug 3, 5:34 PM EDT | Special Marine Warning | MHX | 41 min | |
| Aug 3, 5:38 PM EDT | Severe Thunderstorm Warning | MHX | Craven | 35 min |
| Aug 3, 6:06 PM EDT | Severe Thunderstorm Warning | MHX | Pamlico | 39 min |
| Aug 3, 6:36 PM EDT | Severe Thunderstorm Warning | MHX | Craven | 39 min |
| Aug 3, 7:44 PM EDT | Special Marine Warning | MHX | 46 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.